It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Topiramate

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-05-2017, 11:59 AM   #1
    Buci
    Newbie
    (female)
     
    Buci's Avatar
     
    Join Date: May 2017
    Posts: 3
    Buci HB User
    Topiramate

    Am new to this, so here goes! I have peripheral neuropathy , burning mouth syndrome and tinnitus, and have had these for several years, but they are all getting worse. Was seen at the pain clinic yesterday, and they want me to start taking Topiramate as they think this might help the pain. Has anyone else with any of these conditions had any luck with this medication? I am worried as I seem to have bad side effects from most medications.

     
    Sponsors Lightbulb
       
    Old 05-05-2017, 03:56 PM   #2
    tortoisegirl
    Senior Veteran
    (female)
     
    Join Date: Mar 2012
    Location: Washington
    Posts: 1,204
    tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
    Re: Topiramate

    Welcome! I don't have a similar diagnosis, but I have previously tried Topamax/Topiramate. Unfortunately it didn't agree with me; its probably the worst med I've ever tried as I seemed to get every single potential side effect (even hair loss and memory loss, eek). Some people do well on it though, and everyone is different. You might want to read the full prescribing info with study data showing what percent of people got what side effects to put it into perspective.

    If you decide to try it, to increase your chances of success, I would recommend starting at an even lower dose than suggested, taper up slower than suggested (wait for any side effects to appear and hopefully subside at least somewhat), and drink extra water. Unfortunately this med can be very slow to be effective (I know for headache at least it is recommended to try it for 3 months after tapering up). I assume you have already tried the more commonly prescribed nerve pain meds, Lyrica and Gabapentin? Both are known to be more effective for nerve pain (especially Lyrica) and have lower side effect rates. Best wishes.
    __________________
    Kate
    constant headache since 2006

     
    Old 05-06-2017, 12:41 AM   #3
    Buci
    Newbie
    (female)
     
    Buci's Avatar
     
    Join Date: May 2017
    Posts: 3
    Buci HB User
    Re: Topiramate

    Hi Kate. Very much appreciate your quick reply. I have already tried the other meds , to which I reacted very badly. Luckily my consultant just picked up on my notes that I had iridotomies in both eyes about 3 years ago-the holes are still open , they checked yesterday. However, when they decided to check( after 6 months ago) my pressures, the were really high!! So having to wait anyway till I see the eye consultant for a complete check on my eyes later this month. Apparently Topiramate can suddenly raise your pressures in about one month from the onset of taking it. So I may be back to square one again. Getting really down with the pain now. One thing I would like to ask you- I am finding that on the days I walk for excercise- only in bouts of about 20 minutes- for fitness- the pain at night is much worse. Do you find this??

     
    Old 05-06-2017, 09:03 AM   #4
    tortoisegirl
    Senior Veteran
    (female)
     
    Join Date: Mar 2012
    Location: Washington
    Posts: 1,204
    tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
    Re: Topiramate

    I have a much different pain condition than most folks here in that I don't have any impact to my mobility. However, I can say that anytime I try to do any type of aerobic exercise that gets my blood pumping, my head pain increases. I seem to do ok with typical walking (like around the mall or something). I also do poorly when it is hot outside, and possibly changes in weather too. I've been feeling miserable lately and trying to figure out why...I'm really hoping it is a new med I am trying for the head pain that is making it worse (funny how that happens!), as I am out of ideas.

    If your doctor is running out of ideas, you may want to get one or more other consults. Sometimes people travel to a good specialist that may not be close by, then take a list of ideas back to a local doctor. Something that can be tried for a rough patch of chronic pain is a course of steroids; some folks find they get some relief and it breaks the cycle. Best wishes.
    __________________
    Kate
    constant headache since 2006

     
    Old 05-06-2017, 11:46 AM   #5
    Buci
    Newbie
    (female)
     
    Buci's Avatar
     
    Join Date: May 2017
    Posts: 3
    Buci HB User
    Re: Topiramate

    Yes, it is all such a problem- trial and error!! I think the 'medics' keep getting fed up with us constantly suggesting this and that. But it seems that we are the ones doing all the research, and to inform THEM about the info we find!!! Do hope your head starts to improve soon.....

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 10:58 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!